I have been on accutane for almost 50 days and for past 2 weeks my face was pretty much clear but now i have develop few cysts and they've turned into pimples. I am on 40 mg/day for the entire duration do i have to up my dosage or is it fine considering i weight 60 kgs and 6 ft. My cysts always turns into pimple, and can i use Retin A spot treatment on those pimples to quickly dry out them. i always get these cysts on right cheek. :( Any help would be appreciated. :) Thank you.
Am I Taking the Right Dose of Accutane?
Doctor Answers (3)
Appropriate Dosage of Accutane
Thank you for your question. You should check with your dermatologist because there is a goal dosage based on your weight that should be met. I would not advise the use of Retin A as this can worsen the typical side effects of drying out the skin and sun sensitivity which is associated with Accutane. You probably need to increase your dose or your dermatologist may carry it out longer to meet your goal dosage. Be certain to be under the supervision of a board certified dermatologist with expertise in acne for the most effective and safe treatment options. I hope this helps.
Accutane works best when given at a dose of 1mg/kg per day for at least 20 weeks. Tour total dose for the duration of your treatment should be at least 8400 mg. if you stay at 40 mg per day you will need to stay on the medication for at least 30 weeks. If you tolerate 60 mg per day then you will be finished sooner. Your doctor can calculate your total dose to see how much longer you need. Its ok to go over the dose but don't undertreat. A recent study showed lower daily dose for a longer time are effective as well but again you can't stop after 20 weeks. If you do decide to up the dose to 60 mg, it is easier to take 1 pill (40 mg) on odd days and two pills on the even days for an average of 60 mg per day. Otherwise you have to buy two different sized pills as it only comes in 40 and 20 mg sizes. Best to you, and remember err on the side of more treatment, not less.
Don't change your Accutane dose without consulting your physician
It is imperative that you don't take your Accutane dosing into your own hands. If you are having breakouts then something should be evaluated, but it doesn't always mean a change in dose is necessary. You can spot treat with Retin-A but know that between that and the Accutane you are going to be extremely sun sensitive! Give your physician a call or ask him/her at your next visit about your dosage.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.